Giving Tylenol to babies to prevent a fever after a vaccination can reduce the effectiveness of the vaccine, according to a study published in the October 17, 2009, issue of the British medical journal The Lancet.
Studying the effect of Tylenol after vaccinations
Researchers in the Czech Republic conducted two studies on the use of acetaminophen (the medicine in Tylenol) to prevent fevers in babies who had received routine childhood vaccinations and booster shots. During the studies, over 450 babies received vaccinations against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio and rotavirus. Some babies received acetaminophen every six to eight hours during the first 24 hours, while the others did not.
The babies who received the acetaminophen produced significantly fewer antibodies against the illnesses for which they had been vaccinated.
Understanding the immune system response
Vaccinations are designed to create an immune system response by forcing the body to attack the disease present in the vaccine. During the process, the body releases different types of white blood cells, some of which trigger inflammation and fever.
The researchers believe the anti-inflammatory nature of fever-reducing medicines may interfere with this natural process, thereby reducing the overall effectiveness of the immunization.
Recommendations against using Tylenol after vaccinations
“Unless your doctor specifically recommends it, do not administer fever-reducing medicines at the same time as vaccination to prevent your child from developing a fever,” said Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention, who wrote an editorial article on the studies.
Dr. Chen did note there may be times when fever prevention is recommended, such as in young children with a history of fever-induced seizures or other medical problems. Also, babies should not be allowed to suffer once a fever starts.
“It is still okay to use antipyretics [fever-reducing medications] to treat a fever, but just not recommended to prevent fever,” said Dr. Chen. “High fevers can be serious, especially in infants. It is important to work with your doctor to provide the best care for your child.”